New York, 2013

Tornado in New York, July 27, 2013

July 27, 2013 · NWS BGM · 1 event in 1 county or zone

An upper level disturbance allowed thunderstorms to develop during the evening hours. A storm tracking northeast out of northern Pennsylvania resulted in an EF1 tornado in Steuben County New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An upper level disturbance allowed thunderstorms to develop during the evening hours. A storm tracking northeast out of northern Pennsylvania resulted in an EF1 tornado in Steuben County New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 27, 2:26 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 27, 2:26 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
326 PM EDT SAT JUL 27 2013

.SYNOPSIS...
AN AREA OF LOW PRESSURE OVER THE WESTERN GREAT LAKES WILL DRAG A
COLD FRONT ACROSS THE AREA SUNDAY NIGHT. AHEAD OF THIS FRONT SHOWERS
AND THUNDERSTORMS WILL CONTINUE TONIGHT BEFORE ENDING SUNDAY
NIGHT WITH THE PASSAGE OF THE FRONT. COOLER AND DRIER WEATHER WILL
BUILD INTO THE REGION MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...

300 PM UPDATE...

DISCRETE CELLS HAVE BEGUN TO POP OVER NORTH CENTRAL PA AND NOW
THROUGH THE FINGER LAKES. WITH SBCAPES NEAR 1000 J/KG AND A WELL
DEFINED SHORT WAVE OVER WESTERN PA...EXPECT THE COVERAGE TO
INCREASE THROUGH 0Z. WITH A GENERAL MOVEMENT TO THE NORTH-
NORTHEAST...MODEL GUIDANCE FROM THE PAST 48 HOURS SEEMS TO BE ON
TRACK WITH A MAIN RISK BEING ALONG AND WEST OF I-81 THROUGH
0Z. WITH 0-6 KM BULK SHEAR VALUES OF 35 KTS...THE CONVECTIVE MODE
MAY EVOLVE FROM DISCRETE SHOWERS NOW...TO A LINEAR LINE OVER THE
NEXT FEW HOURS...ESPECIALLY THROUGH THE FINGER LAKES. ISOLATED
WIND THREAT STILL EXISTS BUT WEAK LAPSE RATES...MOIST MID
LEVELS...AND LESS THAN IMPRESSIVE MID LEVEL WINDS TO TAP INTO.
WHILE NOT EXPECTED TO BE A WIDESPREAD HEAVY RAIN EVENT...WITH
PWATS APPROACHING 1.6 INCHES AND A SIGNAL THAT STORMS MAY TRAIN A
BIT (SOUTH TO NORTH)...LOCALIZED HEAVY RAIN REMAINS THE MOST
LIKELY THREAT. WILL CONTINUE TO HIGHLIGHT THIS POTENTIAL IN THE
HWO FOR AREAS ALONG AND WEST OF I-81. AS THE SHORT WAVE MOVES
THROUGH LATER TONIGHT PRECIP CHANCES LOOK TO GO DOWN A BIT WITH
THE LOSS OF UPPER LEVEL SUPPORT. HOWEVER WITH A COLD FRONT JUST
ENTERING WESTERN NY AND A MOIST ATMOSPHERE AHEAD OF IT...FELT IT
WAS BEST TO KEEP THE INHERITED POPS OF HIGH CHANCE TO LOW LIKELY.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
300 PM UPDATE...

SUNDAY...THE COLD FRONT MENTIONED ABOVE WILL MOVE THROUGH LATER IN
THE DAY...AT A VERY SLOW PACE. BOTH THE NAM AND GFS HAVE SLOWED
DOWN A BIT FROM PREVIOUS RUNS BUT STILL HAVE THE IDEA OF SHOWERS
AND STORMS FOR ANYBODY THROUGHOUT THE DAY...BUT THEN THE HIGHEST
RISK SHIFTING EAST OF I-81 AFTER 21Z. SEVERE POTENTIAL EXISTS WITH
GOOD SHEAR (0-6 BULK SHEAR 45 KTS) AND MUCH STRONGER LAPSE RATES
THAN TODAY. LIMITING POTENTIAL WILL BE INSTABILITY WITH CAPES
AROUND 500 J/KG. HIGHEST THREAT WILL BE EAST OF I-81 WHERE THE
BEST CHANCE FOR MAXIMUM HEATING WILL OCCUR. A GOOD DEPICTION OF WHAT
MAY HAPPEN ACROSS OUR AREA TOMORROW IS HAPPENING NOW OVER LOWER
MICHIGAN. AS OF NOW NO SEVERE WARNINGS ISSUED YET BUT THAT AREA IS
SEEING AN EXPANDING LINE OF THUNDERSTORMS FORM WITH VERY SIMILAR
SEVERE PARAMETERS TO WHAT WE WILL SEE TOMORROW.

COLD FRONT CLEARS OUR AREA SLOWLY SUNDAY EVENING. SOME HEAVY RAIN
MAY LINGER OVER THE FAR EAST ESPECIALLY IF A LINE OF STORMS CAN
FORM. WE WILL TURN MUCH COOLER MONDAY WITH RAIN SHOWERS POSSIBLE
ESPECIALLY ACROSS THE NORTH IN A CYCLONIC FLOW.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MONDAY NIGHT HIGH PRESSURE BEGINS TO RIDGE IN AT THE SURFACE BUT
STILL DEALING WITH AN UPPER LEVEL TROUGH AND A POSSIBLE SHORT-WAVE
ROTATING AROUND THE BASE. JET EXIT REGION MOVING IN HENCE CLOUDS
AND A SOME CHANCE OF A SHOWER ACROSS THE NORTHERN ZONES. TUESDAY
TROUGH MOVES TO EAST. NW FLOW AND SEASONABLY COOL. TUESDAY NIGHT
AND WED LOOK LIKE GOOD WEATHER DAYS. CLOUDS AND A SMALL CHANCE OF
SHOWER BY LATE DAY.

COLD FRONT MOVES INTO GREAT LAKE REGION WEDNESDAY NIGHT. POSSIBLE
WARM FRONTAL WAVE TO OUR SOUTH. INCREASING CLOUDS AND POPS MOVING
INTO THURSDAY. FRONT PROGRESSES THROUGH THE REGION THURS AND
THURS NIGHT. FRIDAY LOOKING AT NW FLOW. SOME LAKE ENHANCE CLOUDS
AND MAYBE A LIGHT SHOWER OVER THE HIGHER TERRAIN DOWN WIND.
CLEARING CONDITION BY EVENING AND INTO THE OVERNIGHT BUT NOW WE
ARE IN A FAST WESTERLY FLOW PATTERN ALOFT AND THE NEXT SYSTEM IS
ALREADY ADVANCING CLOUDS BY MORNING WITH ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORM DURING THE DAY SATURDAY.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR CIGS UNTIL AREAS OF SHOWERS AND THUNDERSTORMS MOVE IN FROM
WEST LATER THIS AFTERNOON AND EVENING AND THEN GENERALLY MVFR
WITH IFR CIGS/VSBY IN SOME SHOWERS AND TSTMS ESPECIALLY OVER
HIGHER TERRAIN. SHOWERS AND LOW CIGS EXPECTED TO LINGER OVERNIGHT
WITH GRADUAL IMPROVEMENT SUNDAY TO VFR CIGS BY MIDDAY BUT
LINGERING SCATTER SHOWERS WITH MVFR CIGS/VSBY.

WINDS OUT OF THE S AT 10 KT BECOMING SW 5 TO 10 KT SUNDAY MORNING.

.OUTLOOK...

SUN NGT AND MON...VFR.

TUE/WED...VFR. SOME MORNING IFR FOG IN VALLEYS.

THU...MAINLY VFR BECOMING MVFR. LOCAL IFR IN TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...HEDEN
NEAR TERM...HEDEN
SHORT TERM...HEDEN
LONG TERM...BMW
AVIATION...BMW
Hazardous weather outlook, Jul 27, 1:48 PM EST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
248 PM EDT SAT JUL 27 2013

NYZ015>018-022>025-044-055-056-PAZ038-039-043-044-047-281900-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-CORTLAND-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-WYOMING-
LACKAWANNA-LUZERNE-
248 PM EDT SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH EARLY
EVENING AHEAD OF AN UPPER LEVEL SYSTEM. AN ISOLATED STORM MAY
HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE GUSTY WINDS. IN
ADDITION LOCALLY HEAVY RAINFALL IS POSSIBLE AS THE STORMS MAY
CONTINUE TO TRACK ACROSS THE SAME AREA OVER AND OVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

NYZ009-036-037-045-046-057-062-PAZ040-048-072-281900-
NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CHENANGO-OTSEGO-DELAWARE-
SULLIVAN-NORTHERN WAYNE-PIKE-SOUTHERN WAYNE-
248 PM EDT SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

In the hours before

Special weather statement, Jul 27, 3:48 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
448 PM EDT SAT JUL 27 2013

NYZ018-272115-
ONONDAGA NY-
448 PM EDT SAT JUL 27 2013

...STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ONONDAGA COUNTY...

* AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED NEAR BALDWINSVILLE...AND MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  EUCLID AND BAYBERRY AT 500 PM EDT...
  CLAY AT 505 PM EDT...
  BREWERTON AT 515 PM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4325 7617 4323 7611 4318 7615 4300 7649
      4321 7648 4324 7646 4324 7631 4321 7627
      4324 7626 4321 7622 4322 7621 4327 7622
      4327 7620

DJN
Special weather statement, Jul 27, 4:44 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
544 PM EDT SAT JUL 27 2013

NYZ022-272245-
STEUBEN NY-
544 PM EDT SAT JUL 27 2013

...STRONG THUNDERSTORM WILL AFFECT WESTERN STEUBEN COUNTY...

* AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED 11 MILES
  SOUTHWEST OF TROUPSBURG...AND MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WILLEYVILLE AT 550 PM EDT...
  YOUNG HICKORY AND TROUPSBURG AT 600 PM EDT...
  TROUPSBURG AND GREENWOOD AT 605 PM EDT...
  JASPER AT 615 PM EDT...
  CANISTEO AT 625 PM EDT...
  WEST CAMERON AND CAMERON AT 635 PM EDT...
  NORTH CAMERON AT 640 PM EDT...
  BATH AND KANONA AT 645 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS. RAINFALL AMOUNTS COULD BE HALF AN INCH TO AN
INCH.

LAT...LON 4208 7775 4212 7775 4249 7753 4236 7721
      4199 7752 4199 7754 4199 7774 4200 7775
      4208 7776

/TAC

The radar

The Binghamton radar (KBGM), 130 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Steuben

When
July 27, 5:10 PM EST
Where
Steuben County, Troupsburg
Rating
EF1
Path length
14 mi
Path width
500 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
42.050, -77.550

EF1 tornado had a 14 mile path length and 500 yard path width with estimated winds of 100 MPH. Numerous trees and power poles were snapped along its length. A barn was completely destroyed one mile southeast of Troupsburg.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyThe tornado archive for New York, 2013Warnings in New York, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457425.